Arizona, 2008

Damaging Wind in Arizona, June 29, 2008

June 29, 2008 · NWS TWC · 1 event in 1 county or zone

Strong winds were recorded from a thunderstorm at the Safford airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong winds were recorded from a thunderstorm at the Safford airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 29, 2:10 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 2:10 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUN 29 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER THE GREAT
BASIN REGION BY MONDAY. THUNDERSTORM ACTIVITY WILL INCREASE TODAY
INTO MONDAY AS EASTERLY FLOW TRANSPORTS MOISTURE INTO THE AREA.
OTHERWISE...HOT DAYTIME TEMPERATURES WITH A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR THE REST OF THE WEEK.

&&

.DISCUSSION...SATELLITE AND RADAR IMAGERY WAS SHOWING A LARGE
THUNDERSTORM CLUSTER THAT DEVELOPED OVER MOUNT BALDY IN THE WHITE
MOUNTAINS. OTHER STORMS HAD DEVELOPED IN THE CHIRICAHUA MOUNTAINS
AND MOVED WEST OVER THE VALLEY BETWEEN ELFRIDA AND SUNSITES. STORMS
IN THE GILA WILDERNESS OF WEST-CENTRAL NEW MEXICO WERE ALSO STARTING
TO MERGE WITH THE CLUSTER DRIFTING SOUTHWEST OFF MOUNT BALDY. EXPECT
STORMS TO BECOME MORE ORGANIZED IN THE WHITE MOUNTAINS DURING THE
NEXT HOUR...AND TRACK SOUTHWEST TOWARD THE GILA RIVER VALLEY AROUND
SAFFORD BY 4 PM MST. THE AIRMASS ACROSS THE LOWER DESERTS SHOULD BE
UNSTABLE ENOUGH THIS EVENING TO SUPPORT THUNDERSTORMS IF AN
ORGANIZED OUTFLOW FROM THE PROGRESSION OF STORMS OFF THE EASTERN
RIM AND WHITE MOUNTAINS MAKES IT THAT FAR WEST. OTHERWISE...THERE
WILL BE TOMORROW AS THE UPPER HIGH REMAINS CENTERED TO OUR NORTH.
UNTIL THEN...THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG AND
DAMAGING WINDS.

UPPER HIGH PROGGED TO BE OVER NRN AZ/SRN UTAH REGION MON WITH NELY
MID-LEVEL FLOW OVER SE AZ. PATTERN FAVORABLE FOR CONVECTIVE
INITIATION VICINITY MOGOLLON RIM BY LATE MON MORNING OR EARLY MON
AFTERNOON WITH SHOWERS/THUNDERSTORMS EXPECTED TO MOVE SWWD MON
EVENING. QUASI-STATIONARY UPPER HIGH OVER THE GREAT BASIN THE
REMAINDER OF THE WEEK. THUS SEE NO REASON TO MAKE SIGNIFICANT
ADJUSTMENT TO INHERITED FORECASTS THAT REFLECT LOW-GRADE CONVECTIVE
ACTIVITY DURING THE TUE-SAT PERIOD. DAYTIME HIGH TEMPS EXPECTED TO
AVERAGE SLIGHTLY ABOVE NORMAL THROUGHOUT THIS FORECAST PERIOD.

&&

.FIRE WEATHER...HOT DAYTIME TEMPERATURES WILL OCCUR INTO THE MIDDLE
OF THIS WEEK. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THIS
THIS EVENING AS DEEPER MOISTURE MOVES INTO THE AREA. GUSTY AND
ERRATIC WINDS WILL OCCUR VICINITY THUNDERSTORMS. ISOLATED TO
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO OCCUR DURING
THE UPCOMING WEEK AS HIGH PRESSURE ALOFT REMAINS OVER THE GREAT
BASIN.

&&

.AVIATION...HIGH-BASED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON AND MOVE WESTWARD INTO THE VALLEYS BY THIS
EVENING. MAIN CONCERN FOR THE TERMINAL SITES LATER THIS AFTERNOON
AND EVENING WILL BE WIND GUSTS OVER 35 KNOTS AND REDUCED
VISIBILITIES DUE TO BLOWING DUST. OTHERWISE SURFACE WINDS GENERALLY
EASTERLY 5-15 KTS TODAY...AND 10-20 KTS TONIGHT INTO MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 4:20 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
420 AM MST SUN JUN 29 2008

AZZ029-030-033>035-300300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-TUCSON
METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
420 AM MST SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS TODAY ARE EXPECTED TO INCREASE IN AREAL COVERAGE AND
INTENSITY THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS
WILL BE STRONG GUSTY WINDS UP TO 50 MPH...AREAS OF BLOWING DUST AND
BRIEF MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A RISK OF ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 29, 4:41 PM MST
Where
Graham County, 2.49 mi NNW of Solomon
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.853, -109.636

The automated surface observation system at Safford Airport reported a wind gust to 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99242.